advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ohio, USA:

My 8 year old daughter was diagnosed with Type 1 diabetes one year ago. We keep her blood sugars as normal as possible. Lately when in school her blood are very high (400-500). I believe it to be caused by stress in school.

I recently kept her home on a school day and found that the day she was home (and on the weekends) her blood sugars were normal all day. The very next day she went to school and the school nurse called me and said that sugars were high. As a result of these episodes she is missing much of her class time and she is upset about this.

I have been going to the school each day and giving her an injection of regular. I would like to know if it would be better to use the lispro (Humalog® brand) at these times when at school? Would this help to bring the blood sugars down at a quicker pace so that she can continue her school day without feeling sick (headaches, etc.)?

I would greatly appreciate any help.

Answer:

Although it is true that stress can increase the blood sugar, it would be unusual for the stress of a school day to raise the blood sugar from normal to the 400 - 500 range.

I would look for a difference in her eating pattern on school days compared to weekends. It is possible that she is sharing snacks with her friends. If she is more active on weekends, her blood sugars may be lower and she may need less insulin on active weekend days than on less active school days to keep the blood sugar in the normal range.

Rather than trying to lower the high blood sugars with extra insulin every day at school, I would speak to your physician about increasing the insulin on school days to prevent the highs if extra food is not the problem.

TGL

Original posting 20 Mar 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.